AF Association

Risks of Stopping Edoxaban after ablation?

Hello all, first post here and in need of help. My mum had AF but had an ablation performed a few weeks ago. She bled from Warfarin, was switched to Edoxaban but now she has no quality of life as she is so weak she can hardly make it from bed to toilet.

She tends to suffer side affects from all meds. Her heart rate is stable. Has anyone had experience of coming off Edoxaban (all anti-coags) completely?

At this stage she has little to lose. Please help.

7 Replies
oldestnewest

I would suggest that the reason she bled from the warfarin was that her INR was too high. If she's not getting on with the Edoxoban, you could try warfarin again but with a Coaguchek monitor. This would enable you to monitor her INR closely and hopefully prevent bleeding.

Reply

Stopping abruptly any anticoagulant can increase the risk of developing a stroke. It’s too early to tell that the AF is completely gone. Don’t do it unless approved my her doctor.

Reply

I have been on warfarin for 11 years. I monitor my INR myself. I have had no problems, no excessive bleeding. I have had no afib for 2 years.

Reply

Hi , When I was on warfarin I bought a ‘coagucheck ‘ monitor. It cost about £300 but was worth every penny, as I was able to check my own INR regularly and keep a close check on it so I knew I was safe.

I would strongly recommend your Mother see her G.P. about the weakness and tiredness, and don’t stop taking her medication without taking medical advice. I’m sure there will be a way of overcoming her difficulties with the right professional advice. I do understand the worry, but with perseverance and regular monitoring warfarin can be used safely and effectively. Try not to worry, as her heart rate is stable right now, and seek medical advice ASAP is what I would suggest.

1 like
Reply

Hello Evalken

Welcome to the forum. Some background information would help us answer your question.

How old is your mum, what medication does she take and what other medical problems does she have?

How independent was she before and after her hospital stay? Does she manage her medication herself and reliably?

Has any medical professional visited her since discharge and were you able to talk to them. You're in the UK I would guess?

Best not to stop the anticoagulant until she is advised to, unless you suspect haemorrhage?

If she is on her own there is a risk now she will fall.

Obviously I don't know her situation, but I can imagine you are very worried and she may be somewhat fearful. Early assessment at home, at the very least by a district nurse, and possibly readmission to a suitable care of the elderly ward should improve her chance of living independently again.

It is unlikely if you are in the UK that a care package as they call it can be put in place over the next two weeks, over Christmas and New Year.

In your position I would go the surgery first thing and ask for a home visit. If refused by the receptionist, ask and if necessary demand to speak to the practice manager. Threats of a written complaint identifying individuals can be effective as I'm sure you know.

But factor in she may well be admitted. That would be good if medically justified. Less good if simply for logistical reasons over the holiday season.

1 like
Reply

Thank you all for the replies. I do very much appreciate them.

My mum is a complicated patient with pulmonary fibrosis and hypertension and also scleraderma. The AF only developed approx 2 months ago. With her underlying issues the med team decided, medication would not settle the issue and so they pushed the ablation which has proven to have settled her heart rate. This is where warfarin was introduced post procedure and as a result her quality of life obliterated.

When she bled from the warfarin, they tried Apixaban and then the weakness started and general malaise, to the point where she cannot walk to the bathroom. She tends to be very susceptible to medication side affects. With this in mind her GP change her to Edoxaban. To be honest he did this under my insistence, they dont believe she is suffering from side affects. But it is just too coincidental that her current state coincides with starting an anti-coag. This logic just seems to be falling on deaf ears as she is now once again admitted to hospital under her respiratory consultant. But the cardio team are detached and we cant seem to get the two departments to talk. They have put her on steroids which is starting to give her a false sense of well-being yesterday but I fear they will once again release her home shortly, the steroids will be gone and I am at my wits end. I would like to nail down if the anti-coags are the root cause or not, hence looking to see risks of stopping it....or looking for a milder alternative. Her GP refers us to her consultant(respiratory) team but its the cardio we need and I cannot seem to get access to them. Over the past few years whilst we have dealt with excellent medical staff, I have lost all faith in our health care system here in Ireland.

Thanks all however for taking the time to reply

Reply

It will take her time to recover from the ablation and possible general anasthetic, depending on her age. Have you contacted the hospital department that did the ablation for advice?

Reply

You may also like...